Nebraska, 2023

Hail and Damaging Winds in Nebraska, September 29, 2023

September 29, 2023 · NWS OAX · 7 events in 3 counties and zones

A weak upper-level short-wave helped initiate clustered storms in a line along a cold front on the evening of September 29. The individual clustered storms merged over Madison, Stanton, and Wayne counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A weak upper-level short-wave helped initiate clustered storms in a line along a cold front on the evening of September 29. The individual clustered storms merged over Madison, Stanton, and Wayne counties. There were several 1-inch hail reports a few wind reports. The strongest measured wind gust was 78 mph at the Wayne Airport. Wind gusts led to tree damage and downed power lines in that tri-county area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 29, 5:04 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 29, 5:04 PM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
604 PM CDT Fri Sep 29 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 320 PM CDT Fri Sep 29 2023

Key Messages:

 - Record temperatures occurring today.

 - Near record high temperatures through the weekend.

 - Next substantial chance of precipitation comes Monday night
   through Wednesday with one half to one inch of rain possible.

It has been a hot, windy day. After some early morning convection
in northeast NE, breezy southerly winds 25 to 35 mph have helped
boost temperatures in to the lower to mid 90s. We have set high
minimum temperature records this morning at Norfolk and Omaha, and
we have set new maximum temperatures records this afternoon at
Norfolk, Omaha, and Lincoln.

There is a weak frontal boundary in extreme northeast NE, and
there remains a slight chance that a storm or two could develop
along that front through the evening. And if a storm can develop
along the convergence zone, there remains a marginal risk that the
storm could eventually become severe. The remainder of the night
after midnight should remain dry and warm with lows in the mid 60s
to lower 70s, which should be cool enough to not set high min
temp records tomorrow morning.

For the remainder of the weekend, hot, dry, windy conditions will
continue. High temperatures will again reach the lower 90s
Saturday, with southerly winds gusting to 20 to 30 mph, which also
creates high grassland fire danger, but minimum relative humidity
only drops to about 35%. Highs will be near record values, but
might end up a degree or two short. Dry weather is forecast
Saturday as we feel the latest operational GFS 12z run is overdone
on precipitation potential with all other models remaining dry.

And then still quite hot Sunday with highs again in the upper 80s
to lower 90s with breezy southerly winds 25 to 35 mph, which
again creates very high fire danger. And again, highs will be near
record values, but might be a few degrees short.

And then one more very warm and dry day Monday with highs in the
upper 80s, with continues southerly breezy winds.

There will be a substantial pattern shift that will overspread the
region Tuesday, as an upper trough and associated cold front move
into the region. This will bring a healthy chance of precipitation
to the area that lingers into Wednesday. SPC doesn't have any
official mention of severe in their Day 5 outlook, but machine
learning algorithms suggest there might be a small window of
stronger storms as the cold front moves in Tuesday afternoon/evening,
so that's something we'll keep an eye out for. The cold front
brings increasing chances of rain, with Pops reaching 50-70%, and
while it's beyond our official QPF forecast, there is the
potential for one half to one inch of rain. Highs Tuesday range
from the lower 70s behind the front to the lower 80s along and
head of it.

Scattered shower/storm chances could linger behind the front
could linger into Wednesday. Spotty 20% chances for rain remain
Thursday and Friday as we could still be under the influence of
the upper level trough which could lead to instability showers
during the daytime. It will be noticeably cooler with highs
Wednesday and Thursday in the upper 60s to lower 70s, and highs
Friday in the mid to upper 60s. Nighttime lows by the latter half
of the week drop into the lower to mid 40s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 604 PM CDT Fri Sep 29 2023

A few showers and storms were developing in northeast NE and can't
completely rule out some moving through KOFK in the 01Z to 04Z
window, but confidence is low on how widespread they will become,
so did not include mention at this time. Otherwise, expect VFR
conditions to prevail through the period with passing high clouds.
Expect current gusty winds to subside this evening, with low level
wind shear at all sites, as winds around 1000 to 1500 ft are
expected to be in the 40 to 45 kt range. Surface winds will pick
back up by 14-15Z with gusts of 20 to 30 kts once again.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...DeWald
AVIATION...CA
Hazardous weather outlook, Sep 29, 2:34 PM CST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
334 PM CDT Fri Sep 29 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
334 PM CDT Fri Sep 29 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

High to very high fire danger will remain through early evening
across southeast Nebraska and southwest Iowa. High to very high
fire danger will be possible again Saturday afternoon as warm,
dry, breezy conditions continue.

There is a slight chance of for strong thunderstorms this evening
in northeast Nebraska along a frontal boundary. If a storm could
develop, hail and gusty winds would be the main hazards.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

High to very high fire danger will again be possible on Sunday.

There is a chance of strong thunderstorms Tuesday afternoon and
evening as a cold front moves into the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed.

The radar

The Omaha radar (KOAX), 116 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Madison

When
September 29, 7:30 PM CST
Where
Madison County, 0.86 mi SE of Norfolk
Measured
1 in hail
Reported by
Public
Coordinates
42.020, -97.410

Several reports from the public of quarter sized hail in Norfolk.

Thunderstorm Wind, Stanton

When
September 29, 7:36 PM CST
Where
Stanton County, 9.17 mi NW of Stanton
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.060, -97.330

Emergency manager reported that approximately 60 ft tall trees were uprooted, and power lines were downed.

Hail, Stanton

When
September 29, 7:37 PM CST
Where
Stanton County, 9.78 mi NW of Stanton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.060, -97.350

Emergency manager reported hail ranging from 0.25 inches up to 1 inch.

Hail, Stanton

When
September 29, 7:38 PM CST
Where
Stanton County, 9.78 mi NW of Stanton
Measured
1 in hail
Reported by
Public
Coordinates
42.060, -97.350

Public reported 1-inch hail via mPing.

Hail, Stanton

When
September 29, 7:40 PM CST
Where
Stanton County, 6.35 mi NW of Stanton
Measured
1 in hail
Reported by
Public
Coordinates
42.020, -97.310

Public reported 1-inch hail via mPing.

Thunderstorm Wind, Wayne

When
September 29, 7:55 PM CST
Where
Wayne County, 0.69 mi N of Wayne Arpt
Measured
68 kt (78 mph) measured gust
Reported by
AWOS
Coordinates
42.240, -96.980

The Wayne Airport AWOS measured a peak wind gust of 78 mph.

Thunderstorm Wind, Wayne

When
September 29, 8:00 PM CST
Where
Wayne County, 0.69 mi N of Wayne
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
42.240, -97.020

Report of a large tree branch down on a road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133699, 1133703, 1133700, 1133701, 1133702, 1133705, 1133704.